Pennsylvania, 2011Flash Flood in Pennsylvania, May 16, 2011
May 16, 2011 · NWS CTP · 1 event in 1 county or zone
Heavy rainfall from slow-moving thunderstorms produced flash flooding in and around the city of Lancaster during the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from slow-moving thunderstorms produced flash flooding in and around the city of Lancaster during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 16, 2:50 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, May 16, 2:50 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT MON MAY 16 2011
.SYNOPSIS...
A DEEP UPPER-LEVEL TROUGH WILL STAY NEARLY STATIONARY OVER THE
EASTERN UNITED STATES THROUGHOUT MUCH OF THIS WEEK. THIS WILL RESULT
IN A PROLONGED PERIOD OF CLOUDY...COOL...AND RAINY WEATHER ACROSS
ALL OF CENTRAL PENNSYLVANIA.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
BREAKS IN THE MULTI-LAYER LOW/MID CLOUD DECK ACROSS CENTRAL AND SERN
PORTIONS OF THE CWA WAS HELPING TO RAMP UP ML CAPES TO A FEW TO
SEVERAL HUNDRED J/KG. THIS INCREASINGLY INSTABILITY WAS LEADING TO
GRADUALLY EXPANDING COVERAGE OF SHOWERS. SLIGHTLY HIGHER SFC-BASED
/BUT QUITE THIN/ CAPE ACROSS THE LOWER SUSQ VALLEY AND SCENT MTNS
WILL BE SUFFICIENT TO PENETRATE 8KFT OR SO ABOVE THE -20C HEIGHT AND
BRING THE POTENTIAL OF A FEW LOW-TOPPED TSRA INTO EARLY THIS EVENING
NEAR KTHV...KMDT AND KLNS.
TEMPS ARE RIGHT NEAR THEIR HIGHS ATTM /RANGING FROM U40S TO AROUND
50F IN THE NW...TO THE LOWER 70S IN THE FAR SE/ AND WILL HOLD NEARLY
STEADY FOR THE NEXT FEW HOURS.
MEAN...BASING AVERAGE RAINFL THROUGH THIS EVENING WILL BE MAINLY
0.10 OF AN INCH OR LESS. INCREASING LLVL THETA-E CONVERGENCE EAST OF
THE SUSQ VALLEY WILL LEAD TO A SLOWLY WWD DRIFTING NARROW BAND OF
HEAVIER SHOWERS THAT COULD DROP A QUICK 0.50 OR SO OF RAIN - MAINLY
ALONG AND TO THE EAST OF I-81.
CHC FOR SHOWERS...AND THEIR INTENSITY WILL GRADUALLY INCREASE LATER
TONIGHT/EARLY TUESDAY AS THE SOUTHEASTERLY 925 TO 850 MB FLOW
INCREASES TO AROUND -2 STANDARD DEVIATIONS.
THE MOIST UPSLOPE FLOW WILL ALSO CREATE VERY LOW CIGS/AREAS OF FOG
ACROSS THE HIGHER ELEVATIONS AOA 1600 FT MSL.
MIN TEMPS TONIGHT WILL BE ABOUT 40F ACROSS THE FAR NW MTNS...AND IN
THE MID 50S ACROSS MUCH OF THE LOWER SUSQ VALLEY.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
POTENT SHORTWAVE ROUNDING BASE OF SLOW MOVING 5H TROF WILL INDUCE A
DEEP CUTOFF LOW TO FORM OVER THE SOUTHEASTERN STATES LATER TUESDAY
AND INTO WEDNESDAY.
THE COMBINATION OF THE INCREASINGLY STRONG SERLY 925-850 MB FLOW AND
ADVECTION OF HIGHER PWAT AIR LURKING ALONG THE MID ATLANTIC COAST
WILL BRING A WIDESPREAD/MODERATE TO HEAVY RAINFALL EVENT FOR AT
LEAST THE CENTRAL AND SOUTHERN PART OF PENN TUESDAY INTO WEDNESDAY.
BY TUESDAY AFTERNOON...THE 09Z SREF HIGHLIGHTS THIS HEAVY RAIN
THREAT VIA IT'S -3 TO -4 ST DEVIATION ESE FLOW DEVELOPING ACROSS THE
CWA.
MEAN QPF OVER THE UPCOMING 36-48 HOURS WILL LIKELY RANGE FROM UNDER
0.75 INCH ACROSS THE FAR NW...BUT 1.5 -2.25 INCHES ACROSS THE
SOUTHERN HALF OF PENN. LOCALIZED HEAVIER 2 DAY RAINFALL OVER 2.5
INCHES IS LIKELY IN NARROW BANDS OF TRAINING HEAVIER SHOWERS AND
POSSIBLE LOW-TOPPED/ELEVATED TSRA.
POPS TUESDAY ARE PEGGED AT 100 PERCENT FOR ALL BUT PERHAPS A FEW
LOCATION IN THE FAR NW. THE BEST CHC FOR RAIN WILL BE DURING THE
SECOND HALF OF THE DAY.
TEMPS TUESDAY WILL BE 10F OR SO BELOW NORMAL...AND THIS COULD EVEN
BE A FEW OPTIMISTIC DEG F ON THE HIGH SIDE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
LONGER RANGE MODELS CONTINUE IN NICE AGREEMENT THROUGH FRIDAY
AS CLOSED UPPER LOW AND ASSOCIATED WEAK SURFACE LOW PRESSURE AREA
MEANDER SLOWLY NORTHWARD INTO PA FROM MID ATLANTIC STATES BEFORE
MAKIGN A RIGHT AND HEADING SLOWLY OFFSHORE FRI NIGHT. THUS
PERSISTENT MARITIME FLOW WITH WIDESPREAD SHOWERS WILL CONTINUE
THROUGH WEDNESDAY WITH GRADUAL IMPROVEMENT OVER THE SECOND HALF OF
THE WEEK.
SEVERAL PIECES OF ENERGY ROTATE AROUND THE LOW TUE NIGHT INTO WED
NIGHT...COMBINED WITH ANOMOLOUS E/SE FLOW WILL TRIGGER WIDESPREAD
SHOWERS DURING THAT TIME. HEAVIEST RAIN WILL LIKELY BE ACROSS SE
COUNTIES...WHERE 1-2 INCHES OF QPF POSS IN A 36H WINDOW. TEMPS
WILL REMAIN BELOW NORMAL WITH PLENTY OF CLOUD COVER.
LATER IN THE WEEK...SHOWERY PATTERN PERSISTS...BUT AERIAL COVERAGE
WILL BEGIN TO DIMINISH. CHANCE FOR AN AFTERNOON TSTORM THU AND FRI
AS COLD POOL ALOFT MOVES THROUGH. SAT KEEPS A LINGERING CHANCE FOR
A SHOWER AS TRANSITION TO DRIER AND WARMER PERIOD BEGINS. WEAK
RIDGING DEVELOPS BY SUNDAY...THOUGH LINGERING TROUGH AXIS TO OUR
NORTH MAY SPREAD A SHOWER INTO THE NORTHERN TIER.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A NEARLY STATIONARY LOW PRESSURE SYSTEM OVER THE MID
ATLANTIC/CENTRAL APPALACHIANS REGION WILL PRODUCE POOR FLYING
CONDS ACROSS MOST OF CENTRAL PA THROUGH AT LEAST MID WEEK. IFR
CIGS AND MVFR TO VFR VSBYS WILL LIKELY HOLD TOUGH ACROSS THE NRN
MTNS THROUGH LATE TODAY...TO THE NORTH OF A STATIONARY FRONT.
ACROSS THE CENTRAL AND SE PART OF THE STATE...FLYING CONDITIONS WILL
BE MAINLY VFR /WITH JUST A FEW AREAS OF MVFR/ DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.
ALTHOUGH THE LATE DAY COVERAGE OF SHOWERS /AND ISOLATED TSRA ACROSS
THE LOWER SUSQ VALLEY/ IS EXPECTED TO BE NOTABLY LESS THAN
YESTERDAY. HOWEVER...A FEW SHOWERS WILL DRIFT NORTH ACROSS MOST
CENTRAL AND ERN PENN TERMINALS LATE THIS AFTERNOON AND EVENING.
LLWS WAS INCLUDED AT ALL TAF SITES VERY LATE TONIGHT THROUGH 18Z
TUESDAY AS THE BASE OF THE INCREASING EAST TO SERLY LLVL JET /APPROX
35KTS/ DEVELOPS AT 1.2 TO 1.8 KFT AGL...ABOVE THE MUCH LIGHTER ENE
SFC FLOW.
OUTLOOK...
LATE TONIGHT-12Z THURSDAY...PROLONGED IFR CIGS...WITH MVFR TO OCNL
IFR VSBYS EXPECTED ALONG WITH PERIODS OF RAIN. AREAS OF LIFR/VLIFR
CIGS 06Z TUESDAY THROUGH 12Z WED.
THURSDAY-SATURDAY...SLOW IMPROVEMENT...BUT STILL A FEW PERIODS OF
MVFR TO IFR CONDITIONS IN SCTD MAINLY AFTERNOON AND EARLY EVENING
SHOWERS/TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...RXR
AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, May 16, 3:45 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 AM EDT MON MAY 16 2011
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
445 AM EDT MON MAY 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SLOW MOVING UPPER-LEVEL SYSTEM COULD PRODUCE A PROLONGED PERIOD
OF STEADY RAINFALL TUESDAY INTO THURSDAY. THERE IS A CHANCE OF
LOCALLY HEAVY RAINFALL DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Lancaster
- When
- May 16, 5:09 PM EST to 6:15 PM EST
- Where
- Lancaster County, 1.26 mi SW of Buck to 1.22 mi SSE of Manor Ridge
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.855, -76.244
Heavy rain and poor drainage caused the temporary closing of several roadways including PA 340 and 372. There were several reports of water rescues for motorists being stranded in low lying flooded areas, including the Plum Street underpass and Wabank Road in Lancaster Township. Several residents also reported basement flooding. No injuries or major damages were reported. Some video of this event is available at http://www.youtube.com/watch?v=HkfaX6NO3OA.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, May 16, 201154 kt wind · 7 events
- Hail and Damaging Winds in Virginia, May 16, 2011$5,000 · 1 in hail · 5 events
- Winter Storm and Winter Weather in California, May 16 to 18, 20113 events
- Coastal Flood in New York, May 16 to 17, 20113 events
- Flash Flooding in Virginia, May 16, 20113 events
- Heavy Snow in Washington, May 16, 20112 events
- Frost and Freeze in Alaska, May 16, 20112 events
- Hail in North Carolina, May 16, 20111 in hail · 2 events
- Flood in New York, May 16, 2011$5,000 · 1 event
- Flood in Maine, May 16 to 18, 20111 event
- Flood in Vermont, May 16 to 17, 2011$5,000 · 1 event
- High Wind in Montana, May 16, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292558.